Alert archive / California / Wind Advisories in 2023

Wind Advisory 4, NWS Medford, OR

January 9, 2023Siskiyou County, California; Jackson County, Oregon

NWS Medford, OR issued this wind advisory at Jan 9, 2023, 1:34 PM PST for Siskiyou County, California; Jackson County, Oregon. It took effect at Jan 10, 2023, 1:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2023, 1:34 PM PST (21:34 UTC)
In effect from
Jan 10, 2023, 1:00 AM PST
Expired
Jan 10, 2023, 10:00 AM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Jackson County, OR

The radar

The Medford radar (KMAX), 10 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
689 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS76 KMFR 092134
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
134 PM PST Mon Jan 9 2023

CAZ081-ORZ026-101200-
/O.NEW.KMFR.WI.Y.0004.230110T0900Z-230110T1800Z/
Central Siskiyou County-Jackson County-
Including the city of Ashland
134 PM PST Mon Jan 9 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM PST TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In California, the Shasta Valley from Montague south to
  Weed. In Oregon, southeast Jackson County including the southern
  end of the Rogue Valley from South Medford to Ashland and all
  surrounding foothills.

* WHEN...From 1 AM to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS... The strongest winds will occur from 4 to 8
  AM Tuesday.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
112 
WWUS76 KMFR 101146
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
346 AM PST Tue Jan 10 2023

CAZ081-ORZ026-101800-
/O.CON.KMFR.WI.Y.0004.000000T0000Z-230110T1800Z/
Central Siskiyou County-Jackson County-
Including the city of Ashland
346 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In California, the Shasta Valley from Montague south 
  to Weed. In Oregon, southeast Jackson County including the 
  southern end of the Rogue Valley from South Medford to Ashland 
  and all surrounding foothills.

* WHEN...Until 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS... The strongest winds will occur from 4 to 
  8 AM Tuesday.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
799 
WWUS76 KMFR 101744
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
944 AM PST Tue Jan 10 2023

CAZ081-ORZ026-101845-
/O.EXP.KMFR.WI.Y.0004.000000T0000Z-230110T1800Z/
Central Siskiyou County-Jackson County-
Including the city of Ashland
944 AM PST Tue Jan 10 2023

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

Winds have lowered below criteria and we will be allowing the
advisory to expire at the top of the hour. Winds are expected to
increase in these same areas again on Wednesday.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 9, 10:13 AM PST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 9, 10:13 AM PST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1013 AM PST Mon Jan 9 2023

.DISCUSSION...Some thunderstorm activity continues along the
coast, mainly off Curry County. This is fairly isolated in
occurrence though and wind gusts associated with the convection
have not been much over 30-35mph in any obs. We did get a report
of these storms producing small hail in Curry County though and
large accumulations of small hail could pose a travel hazard.

We have expired the high wind warning along the coast, as well as
issued expiration statements for the wind advisories over the
west side and the high high wind warning in the Shasta Valley.

The next front and area of low pressure will approach the coast
tonight. Rain will be limited with this front with most of the
moisture focused across central California. We will be evaluating
the need for a winter weather advisory in the Mt. Shasta area
tonight into Tuesday morning. The snow level tonight is forecast
to start out around 4500 feet, lowering to 4000 feet by early
morning.

With the front tonight we are also expecting gusty winds to
return to the Rogue and Shasta Valleys, which look strong enough
to meet wind advisory criteria. Winds will also be gusty across
most of the higher terrain, but not strong enough to meet warning
or advisory criteria.

Any updates to our hazard headlines will come with the afternoon
update. More details can be found in the previous discussion
below.
-Miles

&&

.AVIATION...09/17Z TAFs...Gusty winds will trend lower late Monday
morning into this afternoon. Expect some continued strong gusts
along the coast especially near thunderstorms. Also low level wind
shear will continue through late this morning. MVFR conditions will
be widespread at the coast and east of the Cascades this morning
along with local IFR. Inland west of the Cascades, expect VFR with
areas of MVFR in showers. Conditions will improve to mainly VFR
during the afternoon.  Low level wind shear concerns return tonight
ahead of and with a frontal passage between 10z and 18z. Mountain
obscurations will persist through the TAF period. -CC

&&

.MARINE...Updated 800 AM PST Monday, January 8th 2023...Winds are
expected to lower below gales late this morning but strong, gusty
south winds will persist into the evening with gusts near gale force
at times. Very steep and hazardous seas will prevail through the
evening. Conditions are expected to improve across most the waters
tonight into Tuesday with winds decreasing and seas becoming steep.
However, models are showing a low pressure tracking towards the
northern California coast tonight and early Tuesday. Depending on
how close this low approaches, this may bring some gusty winds and
elevated seas to the waters beyond 30 nm from shore south of Gold
Beach.

Another strong frontal system will approach Tuesday night into
Wednesday. The warm front will lift north over the area Wednesday,
then the cold front will stall just offshore late Wednesday and
Thursday. This is likely to result in strong south gales and very
steep seas across the waters Tuesday night through Thursday. Seas
will peak on Thursday with very high, very steep seas. Late Thursday
and Thursday night a long period, heavy west swell is forecast to
build into the waters and combine with wind seas. This will create
dangerous mixed seas. -CC

&&

.PREV DISCUSSION... /Issued 312 AM PST Mon Jan 9 2023/

DISCUSSION...Current forecast is on track. A potent low pressure
center is out near 45N and 133W with an occlusion offshore and
another potent surface low developing on the triple point
(intersection of the occlusion, warm and cold fronts) about 150
miles off the coast of Cape Blanco. The warm front surged
northward across the area in the last hour or so and this has
allowed the flow aloft to back to the SSE. There was a brief
period of rain with the front here at the airport (only measured
0.01"), then the SE winds kicked in with a gust just in the past
half hour or so of 45 mph. This is almost exactly when the
gustiest winds occurred last night! There were gusts to 60 mph
earlier in the Shasta Valley near Weed. Breezy to windy conditions
will continue through this morning. We expect winds to pick up
along the coast too, where the gradient has been offshore most of
the night. Once the low gets far enough north, there will be a
wind shift and gusty winds will affect the beaches (if they aren't
already). Check out the wind headlines at NPWMFR.

Precipitation will become more showery in most areas this morning,
except steadier precip will continue in the coast ranges and in
NorCal. Speaking of NorCal, it's a bit warmer there this morning
than yesterday morning, so the snow level is a bit higher -- up
near 4500 feet. This is bringing rain to most of the I-5 corridor,
but web cams are still showing snow at Snowman Summit east of Mt.
Shasta City on Highway 89. Our winter storm warning continues
there, mainly above 4500 feet through 10 am (WSWMFR).
Precipitation will end again in most areas by early this
afternoon, though breezy conditions will probably continue.

Fair weather should continue into this evening, but, you guessed
it, yet another low pressure center will develop offshore. Models
are bringing this one in a bit farther south and it is weaker than
the previous 2 systems. Even so, we expect the gradient to
increase again with mid-level flow backing to SE again overnight
into Tuesday. Breezy conditions are likely yet again in the Rogue
and Shasta Valleys, but probably not as strong as the last few
nights. Best upslope flow into NorCal and the Mt Shasta region is
from 12-18z or perhaps 21z with snow levels wavering between
4000-4500 feet. This could bring some snow to Black Butte/Snowman
Summit, but think the main winter impacts are once again above
4500 feet. For now, holding off additional headlines and will
allow the day shift to evaluate.

By midweek, models are showing the pattern becoming more
amplified with a ridge building in the Great Basin as the next
atmospheric river takes aim at the West Coast. By Wednesday,
another warm front will move into the areas with a slug of precip
in NorCal and SW Oregon, but with south flow, best precip is south
of OR/CA border. Since the upper ridge to the east amplifies, it
is likely that the cold front will stall near or just off the West
Coast. This will keep the vast majority of the precipitation
across the SW and W portions of the CWA through late week. This is
well- described in the long term section from yesterday
afternoon's AFD, which follows below. -Spilde

LONG TERM...Wednesday, January 11 through Sunday, January 15,
2023...Models and ensembles continue to indicate a strong frontal
system approaching the PacNW coast on Wednesday with a weak upper
level ridge centered inland, just east of the area.  Models support
areas of moderate precipitation spreading inland as the warm
front lifts north over the area on Wednesday. Snow levels are
expected around 4000 ft as precipitation moves into the area early
Wednesday, rising to 4500 to 5000 feet (except higher near 6500
ft from the coastal mountains west) during the day Wednesday. A
cold front will then approach the coast Wednesday night into
Thursday. Models and ensembles remain in agreement that the high
pressure ridge, centered to the east, will strengthen during this
period, with the cold front stalling just off the PacNW coast.
This pattern would keep the main area of precipitation across
western and southwestern portions of the area late Wednesday into
Friday, mainly across the coastal waters, coast, southwest
Joesphine County and western and south- central Siskiyou County
with much lighter precipitation across other inland areas. Strong
winds are likely ahead of this front across the coastal waters,
and possibly into the coast. Areas of moderate, gusty winds are
possible across many inland areas.

The pattern becomes more progressive Friday afternoon into Friday
night, as an upper level low and trough arrive and become positioned
off the PacNW coast. This will allow the front to push inland late
Friday into Friday night with mainly light to moderate precipitation
(focused most over N. California). A low pressure center and frontal
system  are then expected to track towards the area from the
northwest.  This system may move into northern California though,
keeping lighter precipitation over southwest Oregon and a potential
for moderate precipitation across N. California zones. -CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until noon PST today for ORZ029.

     Wind Advisory until noon PST today for ORZ030-031.

     Wind Advisory until 10 AM PST this morning for ORZ023>025.

     Wind Advisory until 10 AM PST this morning for ORZ026.

CA...Winter Storm Warning until 10 AM PST this morning above 4500
     feet for CAZ080-082-083.

     High Wind Warning until 10 AM PST this morning for CAZ081.

     Wind Advisory until noon PST today for CAZ084.

     Wind Advisory until noon PST today for CAZ085.

PACIFIC COASTAL WATERS...Gale Warning until 10 AM PST this morning
     for PZZ350-356-370-376.

     Hazardous Seas Warning until 10 PM PST this evening for PZZ350-
     356-370-376.

     Gale Watch from Tuesday evening through Thursday evening for
     PZZ350-356-370-376.

&&

In the hours before

Local storm report, Jan 9, 1:12 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
112 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 AM     NON-TSTM WND GST 2 NW BROOKINGS          42.08N 124.32W
01/09/2023  M48 MPH          CURRY              OR   TRAINED SPOTTER

            THE TREE BRANCHES WERE 2-3 INCHES IN
            DIAMETER. STATION ELEVATION: 106 FT.

&&

ANH

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:08 PM PSTWinter Weather AdvisoryMFRSiskiyou56 hr
Jan 9, 2:13 PM PSTHigh Surf WarningMFRCoos, Curry, Douglas4 days

Nearby

Wind Advisories in California, 2023Wind Advisories in Oregon, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.